Gabapentin = how long before it works?


Recommended Posts

I haven't been on here for a few years because everything has been going well, adapted to my disabilities. However, a few months ago, I started having bad mouth pain-- like blisters were lining my cheek inside, and tongue hurts in several places making it hard to eat.

 

Doc put me on gabapentin a month ago, 100 mg. 3 times a day, blisters felt gone after about 2 weeks but tongue pain still there.

Then he upped it to 2x100 3 times a day. That was 6 days ago, and I'm still in agony.

 

How long before it kicks in? Or does he need to give me a higher dose? 

Link to post
Share on other sites

Hi Benni, glad to hear you're doing well other than this new development. No idea how Gabapentin works, or how long it should take to work,best to ask the Doc that.

Link to post
Share on other sites

Thank you, Heather. You were always so helpful on here.

I asked the pharmacist and she said "a few weeks". That isn't specific enough for me. Gr-r-r!

Link to post
Share on other sites

I do not take Gabapentin Benni, however I remember in a past thread that another member here recommended Gabapentin. I checked with my PCP about prescribing it to give a go at it and he wouldn't prescribe it. He preferred not to in my case and mentioned the reason being that with the other prescribed meds I take, the Gabapentin wouldn't be a good idea because I just have the one kidney??? Though I would have liked to try it because of the recommendation here, I deferred to his answer. I did a search here to try and find the member that takes Gabapentin here in hopes that they may reply in your topic, but could not find the topic, it was a bit ago.

 

I did however do an internet search and found out that it also comes under the brand name of Neurotin which years ago post-stroke a Neurologist did prescribed it to me. I just remember it did not help in my case. I was inquiring about my muscle spasticity that often gets a bit edgy. Here is what I found from the internet, and if it does get branded as Neurotin, unfortunately it did not help me with the spasticity and I went to another medication.

 

"Gabapentin, sold under the brand name Neurontin among others, is an anticonvulsant medication primarily used to treat partial seizures and neuropathic pain. It is a first-line medication for the treatment of neuropathic pain caused by diabetic neuropathy, postherpetic neuralgia, and central pain."

 

Maybe that member here that is prescribed it will chime in...

 

Link to post
Share on other sites

Thank you Will. I am aware of what it's for. It just seems to take so long to kick in. It's been a month now. Gr-r-r-r! 

I'll do a search and see if I can find it. 

Link to post
Share on other sites

Many Neuro drugs need time to buildup enough in your system before they work, e.g. the SSRI that I take for Emotional lability takes 3 - 10 days to build enough to make a difference. on the bright side it also takes longer to lose effect if you miss a dose, so missing one tablet is usually not a problem. Although you are supposed to wean on or off them rather than just stop taking them. So Benni give it at least 10 days to build in your system before deciding if you should try a higher dose. and remember the larger the dose the longer it'll take to come off them later if you have to.

 

Fingers crossed and try to be patient 🙂

Heather

Link to post
Share on other sites

Thank you, Heather. Good to know.

Yes, I'm on amitryptiline for emotional labillity, it worked right away.

Link to post
Share on other sites
9 hours ago, heathber said:

lucky you, mine took about 3 days and my psychiatrist was impressed with the quick result.

 

Yes, I was lucky. When I first took it, in the evening, I stayed awake all night. I switched to taking it mornings -- perfect!

Link to post
Share on other sites

I'm going  to throw this in just in case it is relevant........

.For many many years I suffered from tongue and cheek blisters Sometimes extremely painful and usually taking three days to clear. 30 years ago we did a world trip to visit relatives in other countries. When I returned I was overweight thanks to too much sitting and eating. I put myself on a hard diet and put a stop to my regular weekly bar of nut chocolate purchased when I filled up the car with petrol.

It took me about four months before I was happy with my weight and that week I purchased and ate my first bar of nut chocolate and to my surprise within minutes I had ulcers on my tongue! I realised at that point that my mouth had been clear of pain for four months.

For a long time I avoided nut chocolate but have got back to eating it occasionally but no longer a whole bar at the one time and have had no trouble with mouth ulcers since.

As I said, the anecdote may be of no value to you at all but it may point you in a direction to investigate.

Deigh

 

Link to post
Share on other sites

Hi Deigh, good to hear from you!

Well! That's certainly something to think about!  Thanks for your input.

Link to post
Share on other sites

I was just talking about this medication today.  I've been on it for about 9 years and they have upped mine to  2x 600mg a day. Actually this lowed mine. they had it for 3x's a day but it made me loopy.. ( er) hahaha

 But seriously, it can take anywhere from a few weeks to a few months for it to be intergraded into your system. At least that was my case.  . I'm on that for the Nystagmus in my eyes but I'm sure it helps with my leg spams at night.  I hope you finally find relief 😘 

Link to post
Share on other sites
13 hours ago, ksmith said:

I was just talking about this medication today.  I've been on it for about 9 years and they have upped mine to  2x 600mg a day. Actually this lowed mine. they had it for 3x's a day but it made me loopy.. ( er) hahaha

 But seriously, it can take anywhere from a few weeks to a few months for it to be intergraded into your system. At least that was my case.  . I'm on that for the Nystagmus in my eyes but I'm sure it helps with my leg spams at night.  I hope you finally find relief 😘 

 

Thank you, Kelli, for your input. Doc said it would make me drowsy but it doesn't so far.

Link to post
Share on other sites
On 5/31/2021 at 7:04 AM, Benni said:

 

Thank you, Kelli, for your input. Doc said it would make me drowsy but it doesn't so far.

ON a non medicine note.. I was so glad to see you post. How have you been?

 

Link to post
Share on other sites

I was doing really good. Have adapted to my disabilities, and able to do things without too much help.

Life had been good until this happened. Grrrr!

Link to post
Share on other sites
  • 2 weeks later...

Benni!! My darling friend!!

 

Hello!!

 

So so good to hear from you!  Not so good as to why!!

 

I have absolutely no valuable input, except to say how long is a piece of string?

 

The medicals are probably taught not to give exact timings...protects them a little!!

 

It's very interesting that you take amitriptiline in the mornings.  My husband and daughter take them at night to help them stay asleep. Doesn't help get you to sleep but helps you stay asleep. Apparently!

 

So good to see you!

 

💚👑

Link to post
Share on other sites

Hi Janelle!

I tried the amitryptiline at bedtime and laid awake all night -- not drifting in and out but wide awake the entire night. After 3 nights, I did some research and found a woman who had the same thing happen. She takes hers in the morning instead. I started doing that and have slept fine now for 5 years. 😊

Link to post
Share on other sites

Awesome Benni!

Like everything else, meditation does seem to be trial and error.

 

I was on baclofen for spasms.

 

It was ok, but caused havoc with incontinence. Relaxed the wrong muscles!

 

So I live with leg spasms. Much better to cope with that, as opposed to constant accidents. 

 

💚👑

Link to post
Share on other sites

Benni it's a problem not often discussed, unfortunately. 

 

Taboo subjects, like depression, incontinence, miscarriage, all need to become normal subjects, to help everyone who suffers.

 

Years ago, when I had post natal depression after the birth of Carrah, a friend said to me she wouldn't tell anyone. I said didn't matter who knew.

 

Stigma is a terrible thing.

 

👑💚

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.